Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Albuquerque, NM

August 8, 2018Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2018, 1:39 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2018, 1:39 PM MDT (19:39 UTC)
Expired
Aug 8, 2018, 2:45 PM MDT
In force
66 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:37 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 11:37 AM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Wed Aug 8 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, with a couple
exceptions. Short-lived MVFR conditions are possible at KLVS and KTCC
later this afternoon/evening with thunderstorms. Strong outflow winds
from an organizing complex of storms across eastern New Mexico this
evening will result in east canyon/gap winds at KABQ and a wind
shift at KSAF and KROW.

11

&&

.PREV DISCUSSION...309 AM MDT Wed Aug 8 2018...
.SYNOPSIS...
Shower and thunderstorm coverage will continue to increase through
Friday. The potential for severe thunderstorms exists again this
afternoon and evening across much of eastern New Mexico. Large hail
and damaging wind gusts will be the main threats, though locally
heavy rainfall will be possible as well. On Thursday and Friday, the
threat for severe weather will wane, but the threat for heavy rain
and flash flooding will increase. Widespread showers and
thunderstorms are expected and storm motion will be slow, which will
exacerbate the threat for flash flooding. Temperatures will also
trend downward considerably. Thunderstorms remain possible over the
weekend, however, a downtick in storm coverage is expected.

&&

.DISCUSSION...
A strong outflow boundary is trekking southward across the plains
this morning, and despite precip generally lagging well behind the
boundary, occasional strong to severe wind gusts are occurring.
Blowing dust is also possible along the boundary. K4MR reported
visibility dropping to 2.5 miles as it passed. This boundary will
continue to press southward through the early morning hours.

Another round of showers and thunderstorms are expected this
afternoon and evening as the upper high shifts over the Great Basin.
The bulk of the activity will again favor eastern NM, initially
starting on or near the Sangre de Cristo Mountains before shifting
south and southeastward this aftn and evening. Though shear and
instability values will not be as great as yesterday, between 1000
and 1500 J/KG MLCAPE and 25-35kts of 0-6km bulk shear will be
sufficient for at least a few severe storms. Like last night, these
storms should grow upscale into a cluster as they get nearer to the
Texas border. Once again, hail will be the initial threat from these
storms, but will transition to more of a wind threat in the evening.
Heavy rain will also be a concern, especially over areas that
received heavy rainfall overnight.

The storms across the plains tonight will likely send an outflow
boundary back to the west and through the gaps of the central
mountain chain. After dewpoints drop considerably again this
afternoon, it will be noticeable change overnight with the moisture
is ushered back westward by the boundary. Not only will this boundary
help keep dewpoints from dropping so low on Thursday, it will also
set the stage for a much more active thunderstorm day, especially
west of the central mountain chain. Storms should initially favor the
high terrain but will move off in the late afternoon with the aid of
boundary collisions. Steering flow will be very weak, which will
increase concern for heavy rainfall and flash flooding. Storms will
last well into the overnight period and little break is expected
before Fridays crop of thunderstorms develop. No area will be immune
from storms on Friday. After Thursdays round of storms, soils will
be wet and though storm motion may be a little faster on Friday as a
weak upper level trough slides over the state, the lift from the
wave will result in more storms. A Flash Flood Watch will likely be
needed Thursday afternoon through Friday night.

The upper level trough looks to become a weakly closed low over the
weekend that meanders around west Texas. It's placement will impact
where and how much precip portions of NM can expect over the weekend.
With that said, despite the low, there will be a significant downtick
in storm coverage as drier air filters in from the north/northeast.

Early next week, the GFS is much more bullish on precip chances than
the ECMWF. Nonetheless, there will at least be enough moisture
around to recycle in the form of thunderstorms over the high terrain.

34

&&

.FIRE WEATHER...
Quite a contrast exists across New Mexico, with dry and unstable
conditions continuing today over the northwest and moist conditions
with thunderstorms and potential for severe weather over the east.
High Haines and 5 to 10 hours of single digit humidities expected
again today over the Northwest Plateau and Highlands although as in
previous days, winds are not forecast to be strong enough to create
critical fire weather conditions. Poor overnight humidity recoveries
continue tonight over this area then humidities trend upward
Thursday and moreso Friday as the upper high center retreats to the
Great Basin.

Wetting showers and storms will be most likely along and east of the
central mountain chain today and tonight. A few strong to severe
storms with large hail and wind gusts to around 55-60 mph are
possible as well. Cell motion will be generally from northwest to
southeast. Thursday and Friday will see a transition to the central
and west in regards to the best chances for wetting showers and
storms, and there is higher confidence in the possibility of heavy
rainfall which could lead to flash flooding, especially along the
central mountain chain. High temperatures will start a downward
slide towards normal today and Thursday, with most locales about 5
to 10 degrees below average Friday and Saturday. Vent rates will be
good to excellent today but trend downward Thursday, with areas of
poor rates Friday.

Forecast models continue to indicate a weak upper low will develop
over eastern New Mexico, western Texas and Oklahoma over the
weekend.  Confidence is rather low how this feature evolves and
where it's impact will be most likely. Otherwise, trends for early
next week suggest some drying and warming.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, Aug 8, 3:19 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Wed Aug 8 2018

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
319 AM MDT Wed Aug 8 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across portions of eastern New
Mexico this afternoon and evening. Storms will initially be discrete
but like last night, as they near the Texas border, they will grow
upscale into a small cluster. Large hail will be the initial threat,
however, the potential for damaging wind gusts will increase in the
evening. Locally heavy rainfall and flash flooding is also possible
with any storm this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected across New Mexico
Thursday afternoon through Friday night. Storm motion will be slow
and enough instability will exist for heavy rainfall. As soils become
increasingly saturated, flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Aug 8, 10:42 AM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             GRENVILLE               36.59N 103.61W
08/07/2018  E2.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800796

GUYER
Local storm report, Aug 8, 11:04 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1104 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 NNW BUEYEROS          35.99N 103.69W
08/07/2018  E60 MPH          HARDING            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800797

GUYER
Local storm report, Aug 8, 11:05 AM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             15 E VERMEJO PARK       36.89N 104.73W
08/07/2018  M2.25 INCH       COLFAX             NM   TWITTER FEED

            15 MILES WEST OF RATON ON NM-555

0642 PM     HAIL             GRENVILLE               36.59N 103.61W
08/07/2018  E2.00 INCH       UNION              NM   TRAINED SPOTTER

0725 PM     HAIL             12 SSW SANTA FE         35.52N 106.04W
08/07/2018  E0.75 INCH       SANTA FE           NM   PUBLIC

0815 PM     HAIL             11 WNW MAXWELL          36.61N 104.72W
08/07/2018  E1.25 INCH       COLFAX             NM   TRAINED SPOTTER

            ROOF DAMAGE REPORTED.

0825 PM     HAIL             6 WNW MAXWELL           36.57N 104.64W
08/07/2018  E1.75 INCH       COLFAX             NM   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0830 PM     HAIL             6 NW MAXWELL            36.59N 104.63W
08/07/2018  E0.75 INCH       COLFAX             NM   TRAINED SPOTTER

            HAIL PARTIALLY COVERING GROUND.

0900 PM     TSTM WND GST     1 NNW BUEYEROS          35.99N 103.69W
08/07/2018  E60 MPH          HARDING            NM   TRAINED SPOTTER

1040 PM     TSTM WND GST     4 WSW MILLS             36.05N 104.32W
08/07/2018  M58 MPH          HARDING            NM   PARK/FOREST SRVC

            MILLS CANYON RAWS.

0146 AM     TSTM WND GST     13 SE TOLAR             34.30N 103.80W
08/08/2018  M60 MPH          ROOSEVELT          NM   AWOS

            K4MR AWOS.

&&

EVENT NUMBER ABQ201800789 ABQ201800796 ABQ201800790 ABQ201800791
ABQ201800793 ABQ201800792 ABQ201800797 ABQ201800794 ABQ201800795

GUYER
Special weather statement, Aug 8, 1:25 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT WED AUG 8 2018

NMZ512-514-515-529-082000-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
125 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 200 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 13 miles west of Las Vegas, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Tecolote, El Porvenir, Ojitos
Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas.

This includes Interstate 25 between Mile Markers 336 and 348.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3570 10560 3574 10537 3549 10501 3542 10554
TIME...MOT...LOC 1925Z 016DEG 10KT 3563 10546

24
Special weather statement, Aug 8, 1:30 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT WED AUG 8 2018

NMZ515-528-082015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
130 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Black Lake, or 26 miles northeast of Mora, moving south
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ocate.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3633 10522 3642 10505 3619 10483 3610 10517
TIME...MOT...LOC 1929Z 349DEG 11KT 3632 10510

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:06 PM MDTSpecial Weather StatementABQUnion24 min
Aug 7, 6:11 PM MDTSevere Thunderstorm WarningABQUnion64 min
Aug 7, 6:28 PM MDTSpecial Weather StatementABQSanta Fe17 min
Aug 7, 6:42 PM MDTSevere Thunderstorm WarningABQUnion63 min
Aug 7, 6:55 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia2 hr
Aug 7, 6:56 PM MDTSevere Thunderstorm WarningABQColfax64 min
Aug 7, 7:13 PM MDTSevere Thunderstorm WarningABQColfax62 min
Aug 7, 7:26 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance53 min
Aug 7, 7:30 PM MDTSpecial Weather StatementABQSanta Fe15 min
Aug 7, 7:36 PM MDTSevere Thunderstorm WarningABQHarding, Union54 min
Aug 7, 7:54 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 7, 7:54 PM MDTAreal Flood AdvisoryABQSan Miguel, Torrance2 hr
Aug 7, 7:56 PM MDTAreal Flood AdvisoryABQUnion2 hr
Aug 7, 8:15 PM MDTSevere Thunderstorm WarningABQColfax60 min
Aug 7, 8:18 PM MDTSpecial Weather StatementABQUnion27 min
Aug 7, 8:25 PM MDTSpecial Weather StatementABQColfax35 min
Aug 7, 8:30 PM MDTSevere Thunderstorm WarningABQHarding, Union60 min
Aug 7, 8:46 PM MDTSpecial Weather StatementABQHarding29 min
Aug 7, 9:02 PM MDTSevere Thunderstorm WarningABQHarding58 min
Aug 7, 9:14 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora61 min
Aug 7, 9:20 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel13 min
Aug 7, 9:29 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union43 min
Aug 7, 9:34 PM MDTAreal Flood AdvisoryABQHarding, Union116 min
Aug 7, 9:36 PM MDTSpecial Weather StatementABQHarding24 min
Aug 7, 10:10 PM MDTSevere Thunderstorm WarningABQHarding, Mora53 min
Aug 7, 10:13 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel62 min
Aug 7, 10:31 PM MDTAreal Flood AdvisoryABQHarding119 min
Aug 7, 10:40 PM MDTSpecial Weather StatementABQHarding35 min
Aug 7, 10:48 PM MDTSpecial Weather StatementABQ27 min
Aug 7, 11:39 PM MDTSpecial Weather StatementABQQuay36 min
Aug 8, 12:14 AM MDTSpecial Weather StatementABQCurry31 min
Aug 8, 12:49 AM MDTSpecial Weather StatementABQCurry, De Baca41 min
Aug 8, 1:55 AM MDTSpecial Weather StatementABQRoosevelt50 min
Aug 8, 2:49 AM MDTSpecial Weather StatementABQChaves41 min
Aug 8, 1:04 PM MDTAreal Flood AdvisoryABQColfax116 min
Aug 8, 1:25 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 8, 1:30 PM MDTSpecial Weather StatementABQMora45 min
Aug 8, 1:32 PM MDTAreal Flood AdvisoryABQColfax118 min
Aug 8, 2:57 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Aug 8, 3:04 PM MDTSevere Thunderstorm WarningABQColfax33 min
Aug 8, 3:15 PM MDTSpecial Weather StatementABQColfax30 min
Aug 8, 3:16 PM MDTSevere Thunderstorm WarningABQTorrance44 min
Aug 8, 3:30 PM MDTFlash Flood Warning EmergencyABQColfax3 hr
Aug 8, 3:34 PM MDTSevere Thunderstorm WarningABQColfax56 min
Aug 8, 3:39 PM MDTSpecial Weather StatementABQLincoln36 min
Aug 8, 3:51 PM MDTSpecial Weather StatementABQ24 min
Aug 8, 3:58 PM MDTSevere Thunderstorm WarningABQLincoln47 min
Aug 8, 4:18 PM MDTFlash Flood WarningABQColfax3 hr
Aug 8, 4:25 PM MDTSpecial Weather StatementABQHarding50 min
Aug 8, 4:26 PM MDTSpecial Weather StatementABQDe Baca19 min
Aug 8, 4:28 PM MDTSevere Thunderstorm WarningABQColfax, Mora19 min
Aug 8, 4:29 PM MDTSpecial Weather StatementABQTorrance16 min
Aug 8, 4:35 PM MDTSevere Thunderstorm WarningABQUnion55 min
Aug 8, 4:48 PM MDTSevere Thunderstorm WarningABQTorrance57 min
Aug 8, 4:53 PM MDTSevere Thunderstorm WarningABQColfax, Mora52 min
Aug 8, 4:57 PM MDTSevere Thunderstorm WarningABQHarding, Mora36 min
Aug 8, 4:59 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 8, 5:28 PM MDTSevere Thunderstorm WarningABQUnion24 min
Aug 8, 5:31 PM MDTSevere Thunderstorm WarningABQMora18 min
Aug 8, 5:35 PM MDTSpecial Weather StatementABQMora40 min
Aug 8, 5:43 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay20 min
Aug 8, 5:46 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 8, 5:52 PM MDTSpecial Weather StatementABQDe Baca23 min
Aug 8, 5:52 PM MDTSevere Thunderstorm WarningABQMora, San Miguel23 min
Aug 8, 5:55 PM MDTSpecial Weather StatementABQMora35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.